Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 121, NWS Rapid City, SD

July 13, 2021Crook County, Wyoming; Butte County, Lawrence County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 13, 2021, 8:25 PM MDT for Crook County, Wyoming; Butte County, Lawrence County, South Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2021, 8:25 PM MDT (02:25 UTC)
Expired
Jul 13, 2021, 9:15 PM MDT
In force
50 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Butte County, SD, Lawrence County, SD, Crook County, WY

The radar

The Rapid City radar (KUDX), 119 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 8:45 PM MDTTSTM WND GST 603 S Aladdin, WYVERY HEAVY RAIN
Jul 13, 8:56 PM MDTTSTM WND GST 57Beulah, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 4:25 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
1660 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WUUS53 KUNR 140225
SVRUNR
SDC019-081-WYC011-140315-
/O.NEW.KUNR.SV.W.0121.210714T0225Z-210714T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
825 PM MDT Tue Jul 13 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Butte County in northwestern South Dakota...
  Northwestern Lawrence County in west central South Dakota...
  Northeastern Crook County in northeastern Wyoming...

* Until 915 PM MDT.

* At 825 PM MDT, a severe thunderstorm was located over Aladdin, or
  17 miles northeast of Sundance, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Beulah around 840 PM MDT.

Other locations in the path of this severe thunderstorm include Belle
Fourche, Crow Peak and northwestern Spearfish.

This includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 9.
 Interstate 90 in Wyoming between Mile Markers 196 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4456 10441 4491 10422 4495 10363 4433 10399
TIME...MOT...LOC 0225Z 288DEG 24KT 4463 10421 

HAIL...1.00IN
WIND...60MPH
 
$$

Pojorlie
1 follow-up statement
422 
WWUS53 KUNR 140255
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
855 PM MDT Tue Jul 13 2021

SDC019-081-WYC011-140315-
/O.CON.KUNR.SV.W.0121.000000T0000Z-210714T0315Z/
Butte SD-Lawrence SD-Crook WY-
855 PM MDT Tue Jul 13 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR SOUTHWESTERN BUTTE...NORTHWESTERN LAWRENCE AND EAST CENTRAL CROOK
COUNTIES...

At 855 PM MDT, a severe thunderstorm was located 6 miles northwest of
Spearfish, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Trained weather spotters. At 845 PM, a 60 mph wind gust was 
         reported 3 miles south of Aladdin.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  southern Belle Fourche and northwestern Spearfish.

This includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 9.
 Interstate 90 in Wyoming between Mile Markers 196 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4449 10428 4488 10401 4495 10363 4433 10399
TIME...MOT...LOC 0255Z 288DEG 24KT 4457 10394 

HAIL...0.75IN
WIND...60MPH
 
$$

Pojorlie

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 5:09 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Jul 13, 5:09 PM MDT, 3 hours 16 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
509 PM MDT Tue Jul 13 2021

.DISCUSSION...(This Evening Through Tuesday)
Issued at 154 PM MDT Tue Jul 13 2021

Current surface analysis shows a frontal boundary stalling out along
the South Dakota and Nebraska state line. Upper level analysis
has shows high pressure over the southwest US, with weak ridging
extending into the Rockies. A shortwave trough is located over the
intermountain west and water vapor imagery shows a couple of weak
waves moving into the western high plains. Latest radar imagery
shows a couple of isolated storms over northeastern Wyoming, the
northern Black Hills and the eastern foothills. Temperatures range
from the upper 60s in the hills to the mid 80s on the plains.
Winds are east to southeast at 10 to 20 mph.

Storms will continue to develop and move east this afternoon and
evening. Steep lapse rates with MLCAPE of 1000-1500 J/kg combined
with the approaching shortwaves will result in a favorable
environment for severe thunderstorms. Effective bulk shear of 45-
50kt will promote some isolated supercell development early this
evening with the storms evolving into an MCS later this evening
around the Black Hills. The primary threat from the storms late this
afternoon and evening will be severe wind and hail. With
precipitable water values forecast to be as high as over 150 percent
of average, some heavy rainfall can be expected as well. Many areas
will likely receive beneficial rainfall, especially from far
northeast WY to the Black Hills area and toward south central SD.
The heavier rainfall will move east of the area late tonight, with
lingering chances for showers and storms across most of the area
late tonight and Wednesday as the trough moves across the northern
Plains. Isolated stronger storms are possible toward Wednesday
afternoon over the Black Hills area and maybe far southern SD.

Wednesday will be cooler with lingering showers/storms in the
morning. Highs on Wednesday will be 10 to 15 degrees below average
with upper 60s in the Black Hills and mid to upper 70s on the
plains.

After the trough moves well east of the region Wednesday night,
warmer air will return for the rest of the week, and especially by
the weekend, as ridging builds over the Rockies and eventually into
the Plains. Highs will be back into the 90s across much of the
plains by the weekend. At this point, it looks mainly dry through
the extended forecast period, with isolated storms possible late
Friday into the first half of the weekend, especially to the east of
the Black Hills. However, by late in the weekend, high pressure
aloft will likely build, resulting in hot and dry conditions into
the middle of next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 504 PM MDT Tue Jul 13 2021

A broken line of TSRA will develop across northeast WY early this
evening, then spread into western SD by mid evening, then central
SD around midnight. Expect some severe storms this evening, with
the main threat being wind gusts over 50kts. MVFR cigs (and
localized IFR over higher terrain) are expected to develop late
tonight across much of the region. Cigs will improve by Wednesday
afternoon.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...Johnson
Hazardous weather outlook, Jul 13, 5:35 AM MDT, 14 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
535 AM MDT Tue Jul 13 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
535 AM MDT Tue Jul 13 2021 /635 AM CDT Tue Jul 13 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk for severe weather this evening across
northeastern WY and western SD. The primary concern is damaging
winds, but large hail is also possible.

The grassland fire danger will reach the high category across
portions of the northwestern SD plains this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Some showers and storms may linger into Wednesday. An isolated
strong storm cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 13, 7:57 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
757 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     10 N DWTN GILLETTE      44.44N 105.48W
07/13/2021  E60 MPH          CAMPBELL           WY   TRAINED SPOTTER

            0.5 INCH HAIL COMPLETELY COVERING THE GROUND

&&

MLS
Local storm report, Jul 13, 8:02 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND GST     7 NW ROCKYPOINT         44.99N 105.19W
07/13/2021  M60 MPH          CAMPBELL           WY   MESONET

&&

MLS
Local storm report, Jul 13, 8:03 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
803 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND GST     1 NE ECHETA             44.47N 105.84W
07/13/2021  M64 MPH          CAMPBELL           WY   MESONET

&&

MLS
Local storm report, Jul 13, 8:04 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
804 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HAIL             7 N DWTN GILLETTE       44.39N 105.50W
07/13/2021  M1.00 INCH       CAMPBELL           WY   STORM CHASER

&&

MLS
Local storm report, Jul 13, 8:10 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
810 PM MDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             7 N DWTN GILLETTE       44.39N 105.50W
07/13/2021  M1.25 INCH       CAMPBELL           WY   STORM CHASER

&&

MLS
Special weather statement, Jul 13, 8:22 PM MDT, 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
822 PM MDT Tue Jul 13 2021

SDZ012-013-025-072-073-140300-
Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD-
Northern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD-
822 PM MDT Tue Jul 13 2021

...STRONG THUNDERSTORMS OVER SOUTHEASTERN BUTTE...WEST CENTRAL MEADE
AND NORTHEASTERN LAWRENCE COUNTIES...

At 821 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northwest of Saint Onge to 14 miles
southeast of Owl Butte. Movement was northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Nisland, Saint Onge, Vale and Bear Butte State Park.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northwestern and west central South Dakota.

LAT...LON 4472 10360 4465 10283 4444 10312 4453 10388
TIME...MOT...LOC 0221Z 238DEG 6KT 4461 10378 4456 10304

Pojorlie

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:30 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook60 min
Jul 13, 6:54 PM MDTSevere Thunderstorm WarningUNRCampbell36 min
Jul 13, 7:25 PM MDTSevere Thunderstorm WarningUNRCrook65 min
Jul 13, 7:28 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook62 min
Jul 13, 8:29 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook, Weston31 min
Jul 13, 9:12 PM MDTSevere Thunderstorm WarningUNRCrook63 min
Jul 13, 9:58 PM MDTSevere Thunderstorm WarningUNRWeston62 min
Jul 13, 8:22 PM MDTSpecial Weather StatementUNRButte38 min
Jul 13, 8:59 PM MDTAreal Flood AdvisoryUNRButte, Lawrence2 hr
Jul 13, 10:43 PM MDTSpecial Weather StatementUNRPennington47 min
Jul 13, 10:56 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington51 min
Jul 13, 11:12 PM MDTSpecial Weather StatementUNROglala Lakota48 min
Jul 14, 12:21 AM MDTSpecial Weather StatementUNRPennington54 min
Jul 14, 12:44 AM MDTSpecial Weather StatementUNRBennett, Mellette, Todd61 min
Jul 14, 1:49 AM MDTSpecial Weather StatementUNRTodd56 min
Jul 14, 3:30 PM MDTSpecial Weather StatementUNRCuster45 min
Jul 14, 4:01 PM MDTSpecial Weather StatementUNRCuster44 min
Jul 14, 4:39 PM MDTSpecial Weather StatementUNRCuster51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Severe Thunderstorm Warnings in Wyoming, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.